Ciclosporin

Acute kidney injury: case report

    Author Information

      An event is serious (based on the ICH definition) when the patient outcome is:
    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 68-year-old man developed acute kidney injury while receiving immunosuppressive treatment with ciclosporin.

    The man with myelodysplastic syndrome, underwent allogeneic haematopoietic cell transplantation and started receiving immunosuppressive treatment with ciclosporin [cyclosporine; route and dosage not stated]. However, he developed acute kidney injury (acute tubular necrosis), which further led to the development of heart failure [duration of treatment to reaction onset not stated].

    The man required ICU admission for a duration of 40 days. ECG showed severe biventricular dilatation with left ventricular ejection fraction of 19%. A diagnosis of ciclosporin induced acute kidney injury was considered. Additionally, iron overload cardiomyopathy from repeated transfusions was considered, but only mild iron deposition was noted in his myocardium. He was discharged home on torasemide. However, despite receiving maximum dose of torasemide, he again required hospitalisation after 5 months due to fulminant heart failure and acute kidney failure. Repeat ECG showed left ventricular ejection fraction of 9%. Also, examinations indicated lichenoid graft-versus-host disease. For fulminant heart failure, he was started on dobutamine, bumetanide and eplerenone. Prednisolone was also added for GVHD. Improvement was noted in cutaneous lesions related to GVHD, only minimal improvement was noted in the left ventricular ejection fraction. Eventually, further examinations led to the identification of thiamine deficiency, and he was diagnosed with Shoshin beriberi. Thiamine supplementation led to the rapid resolution of his heart failure and oral symptoms, and his dobutamine was gradually tapered off. His left ventricular ejection fraction increased 36% in 30 days and remained stable.

    Reference

    1. Hodgkinson LM, et al. Shoshin beriberi in a patient with oral and cutaneous graft-versus-host disease. JAAD Case Reports 6: 420-421, No. 5, May 2020. Available from: URL: http://doi.org/10.1016/j.jdcr.2020.02.031

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Ciclosporin. Reactions Weekly 1808, 89 (2020). https://doi.org/10.1007/s40278-020-79566-8

    Download citation